Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 12, 2004, 12:10 AM CDT for Stephenson County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 12:10 AM CDT (05:10 UTC)
- Expired
- Jun 12, 2004, 5:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3388 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 120511 FFWDVN ILC177-121000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1210 AM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... STEPHENSON COUNTY IN NORTHWEST ILLINOIS * UNTIL 500 AM CDT * AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN ACROSS STEPHENSON COUNTY...WITH RAINFALL RATES OVER TWO INCHES PER HOUR. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE OVER THE AREA THROUGH THE EARLY MORNING HOURS... CAUSING FLASH FLOODING ACROSS THE COUNTY. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCK CITY...RIDOTT...PEARL CITY...LENA...DAVIS...RED OAK...SCIOTO MILLS...DAKOTA...AND FREEPORT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. NEVER CROSS A WATER COVERED ROADWAY. TURN AROUND AND FIND ANOTHER ROUTE IF YOU ARE CAMPING NEAR A STREAM...CREEK OR OTHER LOW LYING AREA... MOVE IMMEDIATELY TO HIGHER GROUND. LAT...LON 4247 8991 4222 8990 4224 8944 4249 8941 $$ 33
2 follow-up statements
000 WGUS73 KDVN 120638 FFSDVN ILC177-121000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 135 AM CDT SAT JUN 12 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 500 AM CDT FOR STEPHENSON COUNTY IN NORTHWEST ILLINOIS... AT 135 AM CDT...TRAINED SPOTTERS REPORTED HEAVY RAINFALL CONTINUING OVER THE WARNED AREA...FALLING AT A RATE OF UP TO 2.5 INCHES PER HOUR. DOPPLER RADAR ESTIMATES THAT UP TO 3 INCHES OF RAIN HAS ALREADY FALLEN. THUNDERSTORMS WERE CONTINUOUSLY REDEVELOPING AND MOVING OVER PORTIONS OF THE WARNED AREA...LEADING TO THE VERY HIGH RAINFALL RATES AND SUBSEQUENT FLASH FLOODING. SOME LOCATIONS THAT CONTINUE TO BE THREATENED INCLUDE FREEPORT... CEDARVILLE...DAMASCUS...SCIOTA MILLS...RED OAK...RIDOTT...AND ELEROY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE WATER MAY BE TOO DEEP TO CROSS SAFELY OR THE ROAD COULD BE WASHED OUT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. REPORT FLASH FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY... FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.
000 WGUS73 KDVN 120946 FFSDVN ILC177-121015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 445 AM CDT SAT JUN 12 2004 ...FLASH FLOOD WARNING FOR STEPHENSON COUNTY IN NORTHWEST ILLINOIS ALLOWED TO EXPIRE AT 5 AM... THUNDERSTORMS HAVE MOVED WELL SOUTHEAST AND AREA STREAMS ARE SLOWLY SUBSIDING ALONG WITH DECREASED PONDING IN LOW LYING LOCATIONS. REPORT ANY HIGH WATER OR FLASH FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES. $$ NICHOLS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 4:00 PM CDT, 8 hours 10 minutes earlier.
Area forecast discussion, Jun 11, 4:00 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 PM CDT FRI JUN 11 2004 .SYNOPSIS... H5 TROF OVER WAS LOCATED OVER THE CENTRAL AND NRN ROCKIES AT 12Z WITH 60 TO 80 METER HEIGHT FALLS AHEAD OF THE TROF FROM NE INTO THE DAKOTAS. A RIDGE WAS LOCATED JUST EAST OF THE MISSISSIPPI VALLEY. AT THE SURFACE BY EARLY THIS AFTERNOON A STATIONARY FRONT EXTENDED FROM SW MN THROUGH NORTHEAST IA INTO SRN WI AND NRN IL. THE AIR MASS SOUTH OF THE BOUNDARY WITH QUITE UNSTABLE WITH TEMPS IN THE LOW TO MID 80S AND DEWPOINTS WELL INTO THE 70S FROM CENTRAL IA E. && .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SEVERE POTENTIAL TONIGHT WILL BE THE MAIN FOCUS WITH MODERATE RISK COVERING THE NRN HALF OF THE CWA. CONVECTION ALREADY ONGOING TO OUR NW OVER FROM N CENTRAL IA INTO NW IA AND SW MN. LAST NIGHTS 4KM WRF APPEARS TO HAVE A GOOD HANDLE ON THE NW IA/SW MN CONVECTION THIS AFTERNOON. THE WRF SHOWS CONVECTION DEVELOPING NR THE MS RIVER BY EARLY EVENING WHICH LOOKS REASONABLE BASED ON CURRENT 3HR PRESS FALLS/MOISTURE CONVERGENCE AND LOW LEVEL THERMAL FIELDS. BASED ON THE THIS FCST HAS MOST OF THE PCPN WORDING LOADED TOWARD THE EVENING HOURS WITH HIGHEST POPS ACROSS THE NORTH AND SEVERE AND HEAVY RAIN WORDING ALL LOCATIONS. SHOULD SEE A BREAK IN PCPN SATURDAY MORNING WITH ATMOSPHERE RECOVERING FROM OVERNIGHT CONVECTION. CHANCE POPS ARE WARRENTED AGAIN SATURDAY AFTERNOON ACROSS THE SOUTH WITH META SHOWING INCREASING CAPES AND POTENTIAL LINGERING BOUNDARIES FROM TONIGHTS TSRA. MODELS CONTINUE TO SHOW A SIGNIFICANT MCS OVER NRN MO/SRN IA SATURDAY DEVELOPING AHEAD OF A SURFACE WAVE FORMING AHEAD OF MORE ENERGY MOVING OUT OF THE WESTERN U.S. TROF. MODELS ARE STILL SHOWING A LOT OF CONVECTIVE FEED BACK...BUT WITH MOIST ATMOSPHERE IN PLACE...HEAVY RAINS WILL BE A CONCERN. LONG TERM...(SUNDAY THROUGH FRIDAY)... SUNDAY THROUGH TUESDAY STILL LOOKS UNSTETTLED WITH SEVERAL IMPULSES MOVING THROUGH BROAD SCALE TROF OVER CENTRAL U.S. WILL HAVE TO KEEP THE MENTION OF TSRA IN EVERY PERIOD. BY MID WEEK THERE IS MORE OF A MODEL CONSENSUS THAT NW FLOW WILL BECOME ESTABLISHED OVER THE REGION...SO WILL TREND TOWARD A DRY FORECAST FOR THE END OF THE WEEK. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && DLF
Hazardous weather outlook, Jun 11, 5:33 AM CDT, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 533 AM CDT FRI JUN 11 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 533 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE OUTLOOK AREA TODAY AND TONIGHT. THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...MAINLY NORTH OF INTERSTATE 80. THESE WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. SCATTERED THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON AND EARLY THIS EVENING. SOME STORMS MAY BE SEVERE...ESPECIALLY ALONG AND NORTH OF HIGHWAY 30. THE MAIN THREAT WILL BE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS UP TO 70 MPH. ISOLATED TORNADOES WILL BE POSSIBLE WITH STORMS THAT DEVELOP ALONG THE FRONTAL BOUNDARY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. THESE WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL...WHICH COULD LEAD TO URBAN AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. ISOLATED THUNDERSTORMS MAY DEVELOP IN THE LATE AFTERNOON INTO EVENING MAINLY SOUTH OF INTERSTATE 80. THESE WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WIND...AND A FEW TORNADOES. OVERNIGHT...A LARGE CLUSTER OF THUNDERSTORMS WILL ENTER EASTERN IOWA AND NORTHEAST MISSOURI LATE...THEN MOVE INTO NORTHWEST AND WEST CENTRAL ILLINOIS EARLY SUNDAY. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL WITH A LESSER RISK FOR DAMAGING WINDS. ANY HEAVY RAIN MAY LEAD TO FLOODING OVER AREAS SATURATED FROM RECENT RAINS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM SUNDAY THROUGH MONDAY NIGHT AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. DLS
In the hours before
Special weather statement, Jun 11, 10:01 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1001 PM CDT FRI JUN 11 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-120400- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HENDERSON IL-HENRY IA-HENRY IL- IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-JONES IA- KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MERCER IL-MUSCATINE IA-PUTNAM IL- ROCK ISLAND IL-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1001 PM CDT FRI JUN 11 2004 ...SEVERE WEATHER WATCH UPDATE... TORNADO WATCH NUMBER 440 CONTINUES IN EFFECT UNTIL 11 PM FOR THE FOLLOWING COUNTIES IN ILLINOIS. JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...HENRY...BUREAU... AND PUTNAM. TORNADO WATCH NUMBER 438 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH 443. SEVERE THUNDERSTORM WATCH 443 IS IN EFFECT UNTIL 2 AM FOR THE FOLLOWING COUNTIES. IN IOWA...BUCHANAN...DELAWARE...DUBUQUE...BENTON...LINN...JONES... JACKSON...IOWA...JOHNSON...CEDAR...CLINTON...SCOTT...MUSCATINE... KEOKUK...WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN...AND LEE. IN ILLINOIS...ROCK ISLAND...MERCER...HENDERSON...AND WARREN. 08
Local storm report, Jun 11, 11:40 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1138 PM TSTM WND GST PALO 42.06N 91.80W
06/11/2004 50 MPH LINN IA PUBLIC
&&
CHSLocal storm report, Jun 11, 11:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND GST MONTICELLO 42.24N 91.19W
06/11/2004 50 MPH JONES IA LAW ENFORCEMENT
&&
CHSLocal storm report, Jun 12, 12:01 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1201 AM CDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND GST 2 W WYOMING 42.06N 91.04W
06/11/2004 40 MPH JONES IA TRAINED SPOTTER
&&
CHSNearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.